North Carolina, 2006

Damaging Wind in North Carolina, June 11, 2006

June 11, 2006 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 11, 5:53 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 11, 5:53 PM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN JUN 11 2006

.UPDATE...
THE FORECAST HAS BEEN UPDATED TO REFLECT LIKELY/CATEGORICAL POPS IN
THE EXTREME NORTHERN TIER OF COUNTIES IN OUR FORECAST AREA BASED ON
LATEST RADAR TRENDS. CLOUD COVER AND QPF HAVE ALSO BEEN INCREASED IN
THESE AREAS. IN ADDITION TO THE THREAT OF SEVERE WEATHER...TRAINING
CELLS MAY RESULT IN LOCALIZED FLOODING AND THIS WILL NEED TO BE
CLOSELY MONITORED.

PREVIOUS UPDATE ISSUED AT 601 PM EDT...
HAVE UPDATED THE MARINE FORECAST TO ACCOUNT FOR THE LATEST FORECAST
TRACK OF TROPICAL STORM ALBERTO FROM THE NHC. THE TRACK HAS SHIFTED
A BIT CLOSER TO THE CAROLINA COAST AND SLOWED A BIT...THEREFORE HAVE
INCREASED WINDS/SEAS TUESDAY NIGHT INTO WEDNESDAY.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
TEMPERATURES CONTINUE TO RISE FOR AREAS AWAY FROM THE COASTLINE THIS
AFTERNOON...NOW IN THE 90S MUCH VIRTUALLY ALL OF THE INLAND SOUTH
CAROLINA FORECAST AREA. ALTHOUGH ISOLATED SHOWERS OR THUNDERSTORMS
COULD FIRE IN THIS REGION BETWEEN NOW AND SUNSET...BUT THE BETTER
CHANCES FOR CONVECTION WILL WAIT UNTIL AFTER SUNSET. THUNDERSTORMS
DEVELOPING IN THE NC MOUNTAINS WILL MOVE EAST THIS EVENING...
ORGANIZATION AIDED BY MODEST SPEED SHEAR IN THE WESTERLY FLOW ALOFT.
THE BEST CHANCE OF CONVECTION WILL AGAIN BE ACROSS THE NORTHERN
ZONES WHERE THE CAP AT THE TOP OF THE MIXED LAYER WILL BE WEAKEST.

VERY STEEP LOW LEVEL LAPSE RATES COUPLED WITH CAPES OF 1000-1400
J/KG...A RESIDUAL BOUNDARY FROM EARLIER THIS MORNING...THE SEABREEZE
ADVANCING INLAND...AND THE PRESENCE OF MID LEVEL DRY AIR COULD HELP
A FEW OF THE STRONGEST STORMS TO PRODUCE GUSTY WINDS TONIGHT. SPC
HAS MAINTAINED A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF THE AREA.

TEMPERATURES TONIGHT WILL LIKELY BE THE WARMEST LOWS OF THE YEAR SO
FAR AS 975 MB WINDS REMAIN >= 20 KT WHICH MAY INHIBIT MUCH OF AN
INVERSION FROM DEVELOPING. HAVE FORECAST LOWS IN THE MID 70S SOUTH
OF FLORENCE TOWARD MYRTLE BEACH AND SOUTHPORT.

A RELATIVELY STRONG UPPER DISTURBANCE WILL DIVE SE THROUGH THE
EASTERN CAROLINAS MONDAY AFTERNOON AND LOOKS TO BRING 50-70%
COVERAGE OF STORMS TO THE AREA. STORMS WILL LIKELY DEVELOP EARLY IN
THE AFTERNOON ACROSS CENTRAL NC AND DIVE TOWARD THE COAST DURING THE
EVENING HOURS. WE USED HPC QPF FORECASTS WHICH INDICATE THE
POTENTIAL FOR OVER AN INCH OF RAIN...ESPECIALLY NEAR THE COAST
MONDAY EVENING.

THE FORECAST FOR TUESDAY HAS CONSIDERABLE UNCERTAINTY ATTACHED IT TO
BECAUSE OF DIFFERENCES IN FORECASTS FOR TROPICAL STORM ALBERTO.
ALBERTO IS A VERY SHEARED STORM AND IN FACT LOOKS AS IF THE LOW
LEVEL CENTER WILL HAVE TROUBLE EVER RE-LINKING WITH THE DEEP
CONVECTION NOW WELL TO THE NE. THE OFFICIAL NHC FORECAST IS
CONTINGENT ON THE VERTICAL CIRCULATION REMAINING COUPLED. FOR NOW WE
HAVE LOWERED FORECAST POPS FOR TUESDAY INTO WEDNESDAY GIVEN THAT
LESS MOISTURE MAY BE COMING UP THE COAST AS ORIGINALLY THOUGHT.
LATER UPDATES WILL BE ABLE TO BETTER REFINE THE POTENTIAL FOR
PRECIPITATION TUESDAY AND WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ASSUMING THAT ALBERTO DOES NOT POSE A THREAT TO THE AREA...THURSDAY
THROUGH SUNDAY WILL FEATURE GENERALLY DRY WEATHER AS HIGH PRESSURE
RIDGES DOWN INTO THE CAROLINAS. BY SATURDAY...AN ONSHORE FLOW SHOULD
DEVELOP AS THE RIDGE PUSHES FARTHER OFFSHORE. THIS WILL ADVECT A
LITTLE MORE MOISTURE BACK INTO THE CAROLINAS. WITH NO DISCERNIBLE
TRIGGERS IN EXTENDED-RANGE GUIDANCE...HAVE HELD POPS SATURDAY AND
SUNDAY AT 20 PERCENT FOR NOW. TEMPERATURES LOOK TO BE GENERALLY NEAR
NORMAL THROUGH THE PERIOD.

&&

.MARINE...
EXPECT TO SEE GENERALLY SW WINDS THROUGH MONDAY THOUGH NORTHERN
AREAS COULD GO NORTH AGAIN TONIGHT IF THE FRONT DROPS BACK INTO THE
AREA IN RESPONSE TO CONVECTION ALONG THE BOUNDARY.  WINDS WILL SHIFT
TO N MONDAY NIGHT AS THE FRONT DROPS THROUGH.  EXPECT TO SEE WINDS
REMAIN OUT OF THE N TO NE THROUGH WEDNESDAY AS ALBERTO PASSES BY TO
THE SOUTH AND EAST BEFORE WINDS SHIFT TO THE NW IN THE WAKE OF THE
LOW FOR THE REMAINDER OF THE FORECAST PERIOD.

PLAN TO CONTINUE 15 TO 20 KT WINDS TONIGHT.  WILL DROP SCA AS SEAS
OF 3 TO 5 FT ARE EXPECTED.  DO PLAN TO CARRY SCA CONDITIONS AT 41013
TONIGHT THOUGH.  FOR THE REMAINDER OF THE FORECAST PERIOD...WINDS
WILL REMAIN BELOW CRITERIA FOR SCA...THOUGH WE COULD SEE 20 KT AS
ALBERTO GOES BY.  SEAS COULD ALSO REACH 8 FT AT 20 NM IN ASSOCIATION
WITH THE STORM.  CONDITIONS WILL RAPIDLY IMPROVE IN THE WAKE OF THE
STORM LATER WEDNESDAY AND THURSDAY.

&&

.AVIATION...
A QUASISTATIONARY FRONT JUST NORTH OF THE AREA WILL LINGER THROUGH
TONIGHT. CONVECTION IS EXPECTED TO DEVELOP IN THE VICINITY OF THIS
BOUNDARY LATER THIS EVENING...POTENTIALLY SHIFTING SOUTHWARD TOWARD
THE TERMINALS AS THE NIGHT PROGRESSES. DUE TO THE PROXIMITY TO THE
BOUNDARY...WILL INCLUDE A PROB30 GROUP IN THE KILM TAF FOR
THUNDERSTORMS WITH REDUCED CEILINGS/VISIBILITIES FOR LATE THIS
EVENING THROUGH MUCH OF THE OVERNIGHT. ELSEWHERE...CHANCES OF
CONVECTION ARE TOO LOW TO WARRANT MENTION...ALTHOUGH MID LEVEL
CEILINGS ARE PROBABLE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...

&&

UPDATE...JAQ
SHORT TERM & LONG TERM...TRA
MARINE...RAN
AVIATION...JAQ
Hazardous weather outlook, Jun 11, 4:35 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
535 AM EDT SUN JUN 11 2006

AMZ250-252-254-256-120945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
535 AM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT. STRONG TO SEVERE
THUNDERSTORMS MAY DEVELOP AND THEN MOVE ACROSS THE AREA FROM THE
NORTHWEST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TROPICAL LOW PRESSURE MAY MOVE ACROSS THE OFFSHORE WATERS OF
NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA LATER
TUESDAY AND TUESDAY NIGHT AS IT MOVES TO THE NORTHEAST. SMALL
CRAFT ADVISORY CONDITIONS MAY REDEVELOP DURING THIS TIME. PLEASE
REFER TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE
CENTER.

.SPOTTER INFORMATION STATEMENT...

MARINERS SHOULD BE AWARE OF THE ROUGH SEAS AND HIGH WINDS EXPECTED
TO DEVELOP TONIGHT. HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS
TONIGHT WILL REDUCE VISIBILITIES BELOW 1NM AT TIMES AND WILL BE
ACCOMPANIED BY FREQUENT CLOUD TO WATER LIGHTNING.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-120945-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
535 AM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO COME IN THE FORM OF
LARGE HAIL AND DAMAGING WIND GUSTS. HEAVY RAIN WILL WILL ACCOMPANY
THESE STORMS WITH LOCALLY UP TO TWO INCHES OF RAIN POSSIBLE.
FREQUENT DEADLY LIGHTNING IS LIKELY WITH ANY OF THESE THUNDERSTORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TROPICAL LOW PRESSURE MAY MOVE ACROSS THE OFFSHORE WATERS OF
NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA LATER
TUESDAY AND TUESDAY NIGHT AS IT MOVES TO THE NORTHEAST. PLEASE REFER
TO THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

RJD

In the hours before

Local storm report, Jun 11, 4:46 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
546 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     5 NW BENNETTSVILLE      34.68N 79.75W
06/11/2006                   MARLBORO           SC   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 9 AND HIGHWAY
            79.

&&

HAWKINS
Special weather statement, Jun 11, 4:57 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
557 PM EDT SUN JUN 11 2006

NCZ096-112300-
BLADEN-
INCLUDING THE CITY OF...ELIZABETHTOWN
557 PM EDT SUN JUN 11 2006

...STRONG TO SEVERE THUNDERSTORMS TO DEVELOP OVER BLADEN COUNTY BETWEEN
6 AND 7 PM...

AT 550 PM...A SEVERE THUNDERSTORMS WAS LOCATED BETWEEN PEMBROKE
AND LUMBERTON. THIS THUNDERSTORM WAS MOVING TO THE EAST A 20 MPH
AND WILL COLLIDE INTO THE SEA BREEZE FRONT. THE SEA BREEZE FRONT
WAS FROM NEAR BLADENBORO THROUGH ELIZABETHTOWN TO WHITE LAKE.
AREAS ALONG THIS FRONT AND TO THE NORTH CAN EXPECT THUNDERSTORMS
TO OCCUR BY 7 PM.

AS THESE STORMS DEVELOP THEY HAVE THE CAPABILITY OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO FOR
THE LATEST WEATHER UPDATES.
Special weather statement, Jun 11, 5:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
656 PM EDT SUN JUN 11 2006

NCZ087-096-097-SCZ017-023-024-120100-
ROBESON-BLADEN-PENDER-MARLBORO-DARLINGTON-DILLON-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...BENNETTSVILLE...DARLINGTON...DILLON
656 PM EDT SUN JUN 11 2006

...STRONG THUNDERSTORM WITH HEAVY RAIN TO CONTINUE THROUGH 9 PM...

A LARGE CLUSTER OF THUNDERSTORMS STRETCHING FROM WEST OF MARLBORO AND
DARLINGTON COUNTIES IN SOUTH CAROLINA TO WESTERN PENDER COUNTY IN
NORTH CAROLINAS WILL CONTINUE TO PRODUCE HEAVY RAIN...FREQUENT
DEADLY LIGHTNING AND GUSTY WINDS THROUGH 9 PM.

RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE EXPECTED IN THE STRONGER
STORMS ESPECIALLY OVER MARLBORO AND ROBESON COUNTIES. THESE RAINS
WILL CAUSE PONDING OF WATER IN LOW-LYING AREAS AND POORLY DRAINED
HIGHWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER UPDATES.

HAWKINS

The radar

The Wilmington radar (KLTX), 69 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
June 11, 6:40 PM EST
Where
Bladen County, Bladenboro
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
34.533, -78.800

Numerous trees were blown down, and the roof of two buildings were peeled back.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514630.